Montana, 2013

Winter Storm in Montana, March 21 to 23, 2013

March 21 to 23, 2013 · NWS BYZ · 2 events in 2 counties and zones

A moist Pacific flow aloft combined with an upper level disturbance brought heavy snow to portions of far Southeast Montana and into the Red Lodge Foothills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist Pacific flow aloft combined with an upper level disturbance brought heavy snow to portions of far Southeast Montana and into the Red Lodge Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 21, 2:01 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, Mar 21, 2:01 PM MST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
301 PM MDT THU MAR 21 2013

.SHORT TERM...VALID FOR FRI AND SAT...

STRONG PACIFIC TROF AND ASSOCIATED COLD FRONT AND A TRAILING
SHORTWAVE CONTINUE PROGRESSION EASTWARD ACROSS EASTERN MONTANA. MODELS
CONTINUE IN GOOD AGREEMENT WITH THIS SYSTEM FOR MINIMAL CHANGES
OVERALL. MAIN PRECIP PUSH WILL COMPLETE PASSAGE INTO DAKOTA LATE
THIS EVENING AND OVERNIGHT. THE SYSTEM DOES SEEM TO BE MOVING A
BIT MORE SLOWLY...SO DID RAISE POPS IN THE EAST FOR THIS EVENING
AND TONIGHT. UPPER LOW STILL APPEARS TO STALL SOMEWHAT...AND WILL
REMAIN OVER WESTERN DAKOTAS...KEEPING THE REGION UNDER THE
INFLUENCE OF A BROAD TROF. TEMPS WILL CONTINUE TO FALL ACROSS THE
REGION TO WELL BELOW NORMAL... UNDER THE TROF. NO OTHER MAJOR
WAVES APPEAR TO IMPACT THE REGION THROUGH THE SHORT TERM...BUT
SHORTWAVES RADIATING THROUGH. PRODUCING AT LEAST SCATTERED POPS
CANNOT RULE OUT UNDER THE INFLUENCE OF TROF AND UNSTABLE NORTHWEST
FLOW ACROSS THE REGION. CONTINUED WITH SLIGHT POPS THROUGH THE
SHORT TERM PERIOD. AAG

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

KEPT THE EXTENDED PERIOD MAINLY INTACT THIS AFTERNOON...WITH ONLY
SLIGHT MODIFICATION. MODELS REMAIN IN GOOD AGREEMENT THROUGHOUT
THE PERIOD.

UNSTABLE NORTHWEST FLOW REMAINS IN CONTROL ACROSS THE REGION
THROUGH THE BULK OF THE PERIOD...BRINGING INFLUX OF COLD AIR AND
SEVERAL SHORT WAVES ACROSS THE REGION. ADDITIONALLY...EASTERLY SFC
FLOW SETS UP...BRINGING ADDITIONAL POTENTIAL FOR PRECIP IN UPSLOPE
REGIONS. UPSLOPE FLOW WILL PROLONG PRECIP POTENTIAL...ESPECIALLY
IN WEST...EVEN AS RIDGING BEGINS TO PUSH INTO THE REGION TUESDAY
NIGHT. THERE DO NOT APPEAR TO BE ANY SIGNIFICANTLY STRONG SYSTEMS
OR WAVES TO HANG OUR HATS ON AT THIS TIME THROUGHOUT THE EXTENDED
PERIOD. TEMPS WILL BEGIN UPWARD TREND WEDNESDAY...AS UPPER LEVEL
RIDGE MOVES OVER THE REGION. AAG

&&

.AVIATION...

BAND OF MODERATE TO HEAVY SNOW SHOWERS WILL CONTINUE TO SLOWLY
MOVE THROUGH SOUTHEAST MONTANA THROUGH LATE EVENING. SNOW SHOULD
END BEFORE MIDNIGHT IN CARTER AND FALLON COUNTIES. IFR OR LOWER
CONDITIONS CAN BE EXPECTED NEAR ANY PRECIPITATION. GUSTY WEST TO
NORTHWEST WINDS THIS AFTERNOON OVER CENTRAL AND WESTERN ZONES WILL
DIMINISH AFTER SUNSET. OTHERWISE VFR CONDITIONS EXPECTED TONIGHT.
CHAMBERS
&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 024/037 018/033 017/030 017/033 020/041 024/047 026/049
    22/W    32/J    12/J    12/J    11/B    11/B    22/J
LVM 021/034 011/027 011/028 011/032 014/039 022/041 023/048
    23/J    32/J    22/J    32/J    12/J    22/J    22/J
HDN 023/038 019/033 018/031 017/034 019/042 023/046 024/049
    33/W    22/J    12/J    12/J    11/B    11/B    12/J
MLS 024/036 018/031 017/029 016/035 019/038 023/042 023/047
    42/W    22/J    22/J    12/J    11/B    11/B    11/B
4BQ 022/036 018/030 015/030 015/034 018/038 021/042 023/049
    73/W    22/J    22/J    12/J    11/B    11/B    11/B
BHK 019/034 014/027 014/025 012/029 015/033 018/038 019/044
    83/J    22/J    22/J    12/J    11/B    11/B    11/B
SHR 020/033 014/028 012/027 010/028 013/037 018/041 020/049
    53/J    33/J    23/J    22/J    11/B    11/B    22/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING
      FOR ZONES 31>33-36-37-58.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 21, 1:55 PM MST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
255 PM MDT THU MAR 21 2013

MTZ031>033-036-037-058-222100-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
255 PM MDT THU MAR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF MODERATE TO HEAVY SNOW WILL CONTINUE TO MOVE EASTWARD
ACROSS THE AREA THROUGH LATE EVENING. SNOW SHOULD TAPER OFF OVER
ROSEBUD COUNTY BY EARLY EVENING...WITH SNOW ENDING OVER FALLON
AND CARTER COUNTIES BY MIDNIGHT. TOTAL SNOW ACCUMULATIONS OF 2 TO
4 INCHES ARE EXPECTED ON GRASS SURFACES BY THE TIME SNOW ENDS.
ROADWAYS WILL BE MAINLY WET OR SLUSH COVERED THROUGH EARLY
EVENING...POSSIBLY FREEZING UP IN SPOTS AS THE SUN SETS. BRIDGES
AND OVERPASSES WILL BE THE FIRST AREAS TO SEE ICE DEVELOP. IN
ADDITION TO SLICK ROADWAYS POOR VISIBILITY DUE TO SNOW AND FOG
WILL MAKE TRAVEL HAZARDOUS AT TIMES THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028>030-034-035-038>042-056-057-063>068-WYZ098-099-222100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER-
YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
255 PM MDT THU MAR 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Fallon

When
March 21, 4:00 PM MST to March 22, 8:00 AM MST
Where
Fallon forecast zone
Reported by
Trained Spotter
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Snowfall amounts of 6 inches were common across the county.

Winter Storm, Red Lodge Foothills

When
March 22, 5:00 PM MST to March 23, 4:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snow accumulations of 3 to 6 inches were common across the Red Lodge area with with several local amounts of around 7 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432213, 436540.